Although I had been drinking plenty of fluids my first half-year biking at high cadence daily, I had not realized all the implications. I found that I was losing minerals. A radiologist reviewing a shoulder injury (tendinitis of the rotator cuff) noted that my bones were demineralized. Further, after getting totally off of carbidopa/levodopa in October of 2011, I started getting cramps in the toes of my left foot. (The right foot had been dystonic when I was on the drug.) According to the Office of Health Education & Promotion of the University of New Hampshire muscle cramps can be due to mineral loss. According to Dr. Arnie Baker, “Minerals are lost in sweat. Prolonged exercise, especially in the heat, has the potential to create mineral deficiencies.” (From http://www.arniebakercycling.com .)
So the puzzle again was what to do. I sought out a registered dietitian who recommended mineral supplements.
I also try to change my foot position as I bike, sometimes putting it forward and toe down, othertimes putting the heal down.
My toe cramping is now much less.
— July 2012
Years later (May 2016) I can report that the cramping has not returned.
I did learn from a doctor this month that for the 40 minutes that I spend cycling, it should not be necessary for me to drink anything but water. I had been drinking an electrolyte replacement, Vitalyte (which has no high-fructose corn syrup), that is apparently not really needed.